Lipoatrophy—fat loss from HIV and some meds—thins  many positive people’s arms and legs. The pain can be physical as well as psychological, if other body parts lose the padding between nerves and bone. Ouch. While synthetic fillers can re-plump cheeks and butts, there’s no remedy for fat loss in palms and soles. So Patrick Doyle, 54, of Galveston Island, Texas, took matters into his own hands.

Head to Toe Diagnosed in 1986, Doyle has severe lipoatrophy from HIV meds, especially some nukes. “Thirteen Sculptra applications finally have my face looking normal,” the longtime web designer says. “But I’ve lost cushions of fat in other places.” Fat loss at his temples reduced his hat size, and he has to sit on pillows to protect an increasingly bony rear. Even his earlobes have lost fat. But all of that didn’t prepare him for thinning feet.

Down at the Heels Last fall, while shopping at Target, Doyle felt pain in his soles “like I was jumping barefoot on concrete,” he says. His feet had become the latest victims of fat loss. The pain “interferes with things that mark us as independent, like shopping,” he says. “And all from lack of that almost imperceptible amount of fat that should be on the bottom of your feet.” At his computer, Doyle found that the heel of his hands had shrunk as well. “I felt as if my bones were bumping on the mouse with each click,” he says.

Mr. Fix-It Shunning pain meds, Doyle began his own quest for relief. Padded volleyball gloves eased his return to the computer, and he de-signed his own combo therapy for feet. “I added Dr. Scholl’s gel insoles to the padding in my New Balance sneakers,” he says, “and put memory foam insoles on top.” The three layers make walking and standing tolerable, and Doyle is back to Target’s sale bins, shopping for pair upon pair of extra-thick socks.